Jump to content
Important Survey - Please Participate ×

Will my withdrawal symptoms subside


[jx...]

Recommended Posts

I'm wondering if my withdrawal symptoms will subside if I reinstate Klonopin. I don't really care about long-term damage from these drugs anymore as my brain is already permanently damaged. All I care about now is feeling better. Have any of you felt better after reinstating? If so, how long did you have to take them to feel better?
Link to comment
Share on other sites

[ec...]
I am about in the same place as you are.  Don't reinstate.  You will regret it later.  Tough it out and it will get better, I promise you it will.
Link to comment
Share on other sites

[2e...]

The damage is not permanent. It takes a long time, but you will heal. I am healed after about 2 years of tapering. You tapered too fast. If your symptoms are not bearable, consider going back on the lowest Valium dose that you felt stable and tapering very slow from there. Best wishes,

CP

Link to comment
Share on other sites

I know exactly how you feel I have brain issues too. But I realize they are getting better. It has been 1 yr from me and it has not easy and I def don't feel all cured by any extent. But I have noticed my attitude is getting better. Stick with it, don't reinstate. Realize you have do this one day so start today. I could not do this again, I would actually kill myself instead of just ideation. Feel better.
Link to comment
Share on other sites

from the Ashton Manual:

 

"Permanent brain damage?

 

Structural damage. Many long-term benzodiazepine users who have stopped taking the drugs complain of a variety of seemingly irreversible psychological and/or physical symptoms which they attribute to permanent brain damage caused by the drugs. However, the question of whether benzodiazepines cause brain damage is still unsolved. In 1982 Professor Malcolm Lader and colleagues reported the results of a small study using CAT (computerised axial tomography) brain scans in 14 long-term benzodiazepines users compared with control subjects. Two of the benzodiazepine users had definite cortical brain atrophy and there was a borderline abnormality in five others; the rest were normal. In a 1984 study by Professor Lader involving 20 patients, the results were again suggestive but there was no relationship between CAT scan appearances and the duration of benzodiazepine therapy. The study concluded "The clinical significance of the findings is unclear." Subsequent CAT scan studies in 1987, 1993, and 2000 failed to find any consistent abnormalities in long-term benzodiazepine users, and concluded that benzodiazepines do not cause structural brain damage, e.g death of neurones, brain shrinkage or atrophy etc. A later more accurate development in brain scanning, MRI (magnetic resonance imaging), does not appear to have been systematically studied in benzodiazepine users. However MRI, like CAT, only shows structural changes and it is unlikely that the use of this technique would clarify the picture; many still symptomatic long-term ex-benzodiazepine users have had normal MRIs.

 

Functional damage. It is more likely that any long-term brain changes caused by benzodiazepines are functional rather than structural. In order to show such changes it would be necessary to examine abnormalities of brain activity in long-term benzodiazepine users. Techniques for such studies are available: fMRI (functional MRI) measures regional blood flow; PET (positron emission tomography) and SPECT (single photon emission tomography) measure neurotransmitter and receptor activity; QEEG (quantitative electroencephalography) and MEG (magnetoencephalography) measure regional electrical activity. None of these techniques has been utilised in controlled studies of long-term benzodiazepine users. Cognitive performance could indicate impairments in certain brain areas, but no studies have extended for more than six months. Finally post-mortem studies could show abnormalities in brain receptors, and animal studies could show changes in neuronal gene expression. None of these studies has been undertaken. Nor have there been any studies examining abnormalities in other tissues or organs in long-term benzodiazepine users.

 

A controlled study of long-term benzodiazepine users using brain function techniques would have to be carefully designed and would involve a large number of age and sex matched subjects, probably over 100 in both control and user groups. In the benzodiazepine group it would have to take into account dose, type of benzodiazepine, duration of use, psychiatric history, symptoms, use of alcohol and other drugs, and a number of other factors. Such a study would be expensive and funding would be difficult to obtain. Drug companies would be unlikely to offer support, and to date 'independent' bodies such as the Medical Research Council, the Wellcome Foundation and the Department of Health have shown little interest. Thus the question of whether benzodiazepines cause brain or other organ damage remains unanswered."

Link to comment
Share on other sites

Ashton Manual

 

"Reinstatement, updosing

 

A dilemma faced by some people in the process of benzodiazepine withdrawal, or after withdrawal, is what to do if they have intolerable symptoms which do not lessen after many weeks. If they are still taking benzodiazepines, should they increase the dose? If they have already withdrawn, should they reinstate benzodiazepines and start the withdrawal process again? This is a difficult situation which, like all benzodiazepine problems, depends to some degree on the circumstances and the individual, and there are no hard and fast rules.

 

Reinstatement after withdrawal? Many benzodiazepine users who find themselves in this position have withdrawn too quickly; some have undergone 'cold turkey'. They think that if they go back on benzodiazepines and start over again on a slower schedule they will be more successful. Unfortunately, things are not so simple. For reasons that are not clear, (but perhaps because the original experience of withdrawal has already sensitised the nervous system and heightened the level of anxiety) the original benzodiazepine dose often does not work the second time round. Some may find that only a higher dose partially alleviates their symptoms, and then they still have to go through a long withdrawal process again, which again may not be symptom-free.

 

Updosing during withdrawal? Some people hit a "sticky patch" during the course of benzodiazepine withdrawal. In many cases, staying on the same dose for a longer period (not more than a few weeks) before resuming the withdrawal schedule allows them to overcome this obstacle. However, increasing the dose until a longed-for plateau of 'stability' arrives is not a good strategy. The truth is that one never 'stabilises' on a given dose of benzodiazepine. The dose may be stable but withdrawal symptoms are not. It is better to grit one's teeth and continue the withdrawal. True recovery cannot really start until the drug is out of the system.

 

Pharmacologically, neither reinstating nor updosing is really rational. If withdrawal symptoms are still present, it means that the GABA/benzodiazepine receptors have not fully recovered (see above). Further benzodiazepines cause further down-regulation, strengthen the dependence, prolong withdrawal, delay recovery and may lead to protracted symptoms. In general, the longer the person remains on benzodiazepines the more difficult it is to withdraw. On the whole, anyone who remained benzodiazepine-free, or has remained on the same dose, for a number of weeks or months would be ill-advised to start again or to increase dosage. It would be better to devote the brain to solving individual symptoms and to finding sources of advice and support. Advice about how to deal with individual symptoms is given in the Manual (Chapter 3)."

Link to comment
Share on other sites

Please dont reinstate. I never read a succes story about reinstating. People regret it all the time.

You've come a long way. Dont set yourself back but go ahead and look forward. For me symproms are very slowely lifting now. Healing is happening every day even when you dont see signs of it now, one day you will.

Link to comment
Share on other sites

×
×
  • Create New...